Hail, Mason
- When
- July 24, 1:08 PM EST
- Where
- Mason County, Gallipolis Ferry
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.770, -82.180
Thunderstorms formed due to a cool pool of air aloft and disturbances rotating around this upper air feature. The freezing level was only around 10,000 feet msl.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Thunderstorms formed due to a cool pool of air aloft and disturbances rotating around this upper air feature. The freezing level was only around 10,000 feet msl.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 24, 1:01 PM EST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 201 PM EDT TUE JUL 24 2007 .SYNOPSIS... AN UPPER LEVEL LOW PRESSURE SYSTEM WILL SLOWLY DRIFT NORTHWESTWARD...FROM OUR AREA TO THE GREAT LAKES...BY THE END OF THE WORK WEEK. A COLD FRONT WILL APPROACH ON SATURDAY. && .NEAR TERM /THROUGH WEDNESDAY/... UPPER LEVEL LOW WILL SLOWLY DRIFT NORTHWESTWARD. DUE TO POSITION OF THE UPPER LOW AND WITH PLENTY OF MOISTURE OVER THE REGION...SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ACROSS THE REGION THROUGH THE PERIOD. BEST TIME FOR STORMS SHOULD BE WITH THE HEATING IN THE AFTERNOON...AND COOLING ALOFT LATE AT NIGHT AND EARLY IN THE MORNING. WILL THEREFORE GO WITH HIGHEST POPS DURING THESE PERIODS. MODELS WERE WAY TOO COLD ON LOW TEMPERATURES LAST NIGHT...SO WILL STAY TOWARD THE HIGHER SIDE OF MOS GUIDANCE. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/... MODELS AGREE FAIRLY WELL ON PATH OF UPPER LOW...TAKING IT NORTHWESTWARD INTO THE GREAT LAKES FOR THURSDAY AND FRIDAY. STILL HARD TO FIGURE OUT THE DETAILS...AS PRECIPITATION CHANCES WILL DEPEND ON THE MYRIAD OF WEAK SHORTWAVES ROTATING AROUND THE UPPER LOW...AS WELL AS HEATING OR LACK THEREOF. WHAT CAN BE INFERRED IS A CONTINUED INCREASE OF MOISTURE WITH TIME...AS SW FLOW CONTINUES AROUND UPPER LOW AS IT RETREATS NORTH. ALSO...THE UPPER COLD POOL WILL BE DRIFTING TO THE NORTHWEST ALONG WITH THE LOW CENTER. SO...THIS POINTS TO CONTINUED PRECIPITATION CHANCES EACH DAY...ESPECIALLY OF A DIURNAL NATURE...WHILE LOSS OF UPPER COLD POOL MEANS A LITTLE LESS OOMPH TO THE CONVECTION. AIRMASS OVER OUR AREA WILL BE SLOWLY WARMING WITH TIME AS WELL...ALTHOUGH IT MAKE TAKE UNTIL FRIDAY TO GET CLOSER TO SEASONAL LEVELS. GENERALLY KEPT A DIURNAL PATTERN TO POPS...RECOGNIZING THAT POCKETS OF MIDLEVEL SUPPORT MAY KEEP ACTIVITY GOING WELL INTO THE NIGHT. TOOK A GENERAL BLEND OF MOS TEMPERATURES...ALTHOUGH WENT A TOUCH TOWARDS THE WARMER SIDE DURING THE DAY IN THE WESTERN COUNTIES...FIGURING THAT THE SLIGHTLY LOWER COVERAGE OF RAIN MAY ALLOW THEM TO NUDGE UP AN EXTRA DEGREE OR TWO. MADE NO CHANGES BEYOND FRIDAY AT THIS TIME. && .LONG TERM /FRIDAY THROUGH MONDAY/... WEAK NW FLOW ALOFT WILL TRY TO CREEP A SURFACE FRONT THROUGH SATURDAY INTO SATURDAY NIGHT. MOISTURE MAY PEAK FRIDAY INTO SATURDAY. WITH PWAT AROUND 2 INCHES. BEHIND THIS FEATURE...WILL TRY TO LOWER POPS SLIGHTLY FROM HPC MEDIUM RANGE GUIDANCE...FOR SUNDAY NIGHT AND MONDAY. APPEARS 500 MB HEIGHTS TRY TO RISE AGAIN TOWARD END OF EXTENDED PERIOD...WITH A TYPICAL WEAK FLOW ALOFT AS WE END JULY. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... UPPER LEVEL LOW WILL CONTINUE TO INFLUENCE THE WEATHER OVER THE REGION AS IT LIFTS SLOWLY NORTH NORTHWEST. THIS WILL LEAVE THE REGION IN AN AREA WHERE SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE SCATTERED ACROSS THE REGION THROUGH THE PERIOD...CAUSING PATCHES OF IFR CONDITIONS. IN ADDITION LATE TONIGHT...SOME FOG IS POSSIBLE IN AREAS THAT RECEIVED RAINFALL...BUT IT SHOULD NOT BE OVERLY DENSE. AVIATION OUTLOOK...MAINLY DIURNAL AFTERNOON THUNDERSTORMS... ESPECIALLY IN THE MOUNTAINS...THE REMAINDER OF THE WEEK AS AN UPPER LOW HANGS AROUND THE AREA. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...RPY NEAR TERM...RPY SHORT TERM...CL LONG TERM...KTB AVIATION...RPY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 313 AM EDT TUE JUL 24 2007 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-026>032- 039-040-250715- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT- CALHOUN-RITCHIE-DODDRIDGE-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON- TAYLOR-UPSHUR-BARBOUR- 313 AM EDT TUE JUL 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ003-004-WVZ024-025-033>038-046-047-250715- DICKENSON-BUCHANAN-MINGO-LOGAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH- 313 AM EDT TUE JUL 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SOME STORMS THAT DEVELOP TODAY MAY CONTAIN GUSTY WINDS AND SMALL HAIL. OTHERWISE...NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 813 AM EDT TUE JUL 24 2007 VAZ003-004-WVZ024-033>036-241315- DICKENSON VA-BUCHANAN VA-MCDOWELL WV-WYOMING WV-RALEIGH WV-MINGO WV-FAYETTE WV- 816 AM EDT TUE JUL 24 2007 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 816 AM EDT...A CLUSTER OF THUNDERSTORMS OVER THE SOUTHERN COALFIELDS OF WEST VIRGINIA WILL MOVE TO THE EAST AT 20 TO 25 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS LINE OF STORMS INCLUDE... VERDUNVILLE...AVONDALE...ELBERT...MAYBEURY...COALWOOD AND CUCUMBER. THE MAIN THREAT FROM THESE STORMS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND DOWNPOURS PRODUCING A QUICK HALF INCH OF RAIN OR SO. ALSO...SMALL HAIL IS POSSIBLE IN THE STRONGER STORMS. WARNINGS MAY BE ISSUED FOR ANY STORM THAT COULD PRODUCE LARGER HAIL. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 13
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1221 PM EDT TUE JUL 24 2007 WVZ009-017-019-241715- WIRT WV-WOOD WV-RITCHIE WV- 1221 PM EDT TUE JUL 24 2007 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 1221 PM EDT...A STRONG THUNDERSTORM WAS OVER NORTH CENTRAL WIRT COUNTY...OR ABOUT 14 MILES SOUTHEAST OF PARKERSBURG...MOVING EAST AT 10 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... PETROLEUM...SMITHVILLE...MACFARLAN...WALKER...ROCKPORT AND GREENCASTLE. WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE ALL POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 13
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1227 PM EDT TUE JUL 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1224 PM HAIL PARKERSBURG 39.28N 81.52W
07/24/2007 U0.88 INCH WOOD WV PUBLIC
EVENT OCCURRED BETWEEN
1209 PM 07/24/2007 AND 1224 PM 07/24/2007
&&
NNNNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1228 PM EDT TUE JUL 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1126 AM TSTM WND DMG PARKERSBURG 39.28N 81.52W
07/24/2007 WOOD WV PUBLIC
LARGE BRANCHES BROKEN.
EVENT OCCURRED BETWEEN
1226 PM 07/24/2007 AND 1126 AM 07/24/2007
&&
NNNNSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1259 PM EDT TUE JUL 24 2007 WVZ019-241730- RITCHIE WV- 1259 PM EDT TUE JUL 24 2007 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 1259 PM EDT...A STRONG THUNDERSTORM WAS 13 MILES SOUTHWEST OF HARRISVILLE...MOVING EAST AT 15 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE PETROLEUM...NUTTER FARM...HIGHLAND...PIKE...SMITHVILLE AND MACFARLAN. WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE ALL POSSIBLE WITH THIS STORM. SLOW MOVING THUNDERSTORMS ARE PRODUCING RAINFALL AMOUNTS OF ONE AND A QUARTER INCHES PER HOUR. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 12
The Charleston,WV radar (KRLX), 65 km away, was scanning. The volume nearest the first event began at 18:07 UTC.
2 hail. Local standard time, as filed.
Some minor crop damage was noted.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2007Every state in 2007This day in weather historyWarnings in West Virginia, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35908, 35909.